Arizona, 2012Heavy Snow in Arizona, December 31, 2012
December 31, 2012 · NWS PSR · 1 event in 1 county or zone
A passing Pacific low pressure system led to locally heavy snowfall across portions of southern Gila county beginning around midnight and continuing through the late morning hours on Monday, December 31st. The system was relatively cold, as snow levels fell to below 4000 feet on Monday morning; by 4 am snow was accumulating in the Globe/Miami area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing Pacific low pressure system led to locally heavy snowfall across portions of southern Gila county beginning around midnight and continuing through the late morning hours on Monday, December 31st. The system was relatively cold, as snow levels fell to below 4000 feet on Monday morning; by 4 am snow was accumulating in the Globe/Miami area. Several inches of snow fell south of Globe, leading to slick and snowpacked roads which caused hazardous winter driving conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 30, 9:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Dec 30, 9:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST SUN DEC 30 2012
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL DEVELOP ACROSS THE REGION
TONIGHT AS LOW PRESSURE MOVES THROUGH THE AREA. WHILE RAINFALL
AMOUNTS WILL BE LIGHT ACROSS THE DESERTS...A FEW INCHES OF SNOW WILL
BE POSSIBLE IN THE MOUNTAINS EAST OF PHOENIX THROUGH MONDAY MORNING.
FOLLOWING THE LOW...VERY COLD AIR WILL BE IN PLACE NEW YEARS EVE
WITH MANY DESERT LOCATIONS APPROACHING OR DROPPING BELOW FREEZING. A
GRADUAL CLIMB BACK TOWARD NORMAL TEMPERATURES WILL COMMENCE TUESDAY
AND LAST THROUGH THE END OF THE WEEK.
&&
.DISCUSSION...
AN AREA OF WIDESPREAD PRECIPITATION MOVED THROUGH THE PHOENIX METRO
AREA EARLY THIS EVENING...PRODUCING A FEW HUNDREDTHS OF AN INCH OF
RAIN...BUT HAS SINCE MOVED EAST OF THE VALLEY. MUCH OF THE JET AND
VORTICITY-FORCED ASCENT EAST OF THE TROUGH AXIS HAS ALSO PUSHED
EASTWARD INTO EASTERN AZ.
ACROSS THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...TEMPERATURES
AROUND GLOBE ARE IN THE UPPER 30S WITH SNOW LEVELS ESTIMATED NEAR
4500 FEET AND DROPPING. DEWPOINTS ARE STILL IN THE 20S AND WITH
SHOWER ACTIVITY CONTINUING...EVAPORATIONAL COOLING WILL TURN RAIN TO
SNOW AT 4000 FEET JUST BEFORE MIDNIGHT AND NEAR 3500 FEET TOWARDS
MORNING AS THE COLD POOL MOVES ATOP THE AREA. FURTHER WEST ACROSS SE
CA...SCATTERED SHOWERS AND EVEN SOME THUNDERSTORMS ACROSS THE
NORTHERN GOC CONTINUE...MAINLY ASSOCIATED WITH THE COLD POOL AND PVA
AHEAD OF A VORT MAX NEAR SAN DIEGO.
LATEST HI-RES RUNS OF THE WRF HAVE INITIALIZED WELL AND SUGGEST THAT
THE PRECIP ACROSS SOUTHERN AZ WILL CONTINUE MOVING EASTWARD...WITH
ACTIVITY REDEVELOPING ACROSS PINAL AND SOUTHERN GILA COUNTY AFTER
MIDNIGHT. CLOUD TOPS REMAIN QUITE COLD NEAR YUMA AND SEE NO REASON
WHY THE CONVECTION SHOULD NOT SUSTAIN ITSELF. HOWEVER...GIVEN THE
MORE SPOTTY NATURE OF THE PRECIPITATION...QPFS AND CONSEQUENTLY SNOW
AMOUNTS WILL NOT BE AS HIGH AS EXPECTED. LATEST SNOW AMOUNTS WERE
DERIVED USING A 14:1 SNOW RATIO AND GENERALLY EQUATE TO AROUND 1 TO
3 INCHES ABOVE 4000 FT WITH LOCALLY HIGHER AMOUNTS ABOVE 5000 FT.
WINTER WEATHER ADVISORY WAS ADJUSTED TO RAISE THE ADVISORY SNOW
LEVEL TO 4000 FT FROM 3500 FT. POPS WERE ALSO ADJUSTED ACCORDINGLY
FOR THE OVERNIGHT. LIGHT SNOW WILL DISSIPATE DURING THE EARLY
MORNING ACROSS SOUTHERN GILA COUNTY...THOUGH DAYTIME HEATING WILL
PROVIDE ENOUGH INSTABILITY TO HELP GENERATE ADDITIONAL SNOW SHOWERS
DURING THE AFTERNOON.
&&
.PREVIOUS DISCUSSION...
TOOK A BRIEF LOOK AT THE FORECAST FOR NEW YEARS EVE AND WHILE THE
STORM WILL BE WELL TO THE EAST OF THE AREA...MID AND HIGH CLOUDS
AHEAD OF THE NEXT SYSTEM MAY BEGIN STREAMING INTO THE AREA EARLY
TUESDAY MORNING. THE CLOUDS MAY THROW A CURVEBALL INTO THE MIX AND
THERE IS STILL A TOUGH CALL AT THIS POINT AND THERE\S STILL TIME TO
MAKE A GO/NO-GO DECISION ON A WARNING. THE FREEZE WATCH WILL REMAIN
IN EFFECT AS THE POTENTIAL REMAINS FOR SUB-FREEZING TEMPERATURES
ACROSS A GOOD PORTION OF THE LOWER AZ DESERTS EARLY TUESDAY MORNING.
TUESDAY THROUGH SATURDAY...
THE COLD AIRMASS WILL LINGER OVER THE REGION MONDAY NIGHT AND
TUESDAY MORNING BEFORE MOVING EAST. THERE IS POTENTIAL FOR
WIDESPREAD FREEZING TEMPERATURES ON THE DESERTS TUESDAY MORNING.
HOWEVER THE FREEZE POTENTIAL ALONG THE COLORADO RIVER VALLEY AND
PARTS OF SOUTHEAST CA MAY BE MITIGATED BY NORTHERLY BREEZES AND
AREAS OF MID LEVEL CLOUDINESS WITH A SECONDARY BUT DRY DISTURBANCE.
FOR NOW WE WILL ISSUE A FREEZE WATCH FOR THE DESERTS OF LA PAZ...
YUMA...MARICOPA...AND PINAL COUNTIES...GENERALLY THE SOUTHWEST AND
SOUTH CENTRAL AZ DESERTS INCLUDING PHOENIX FOR LATE MONDAY NIGHT AND
TUESDAY MORNING.
OTHERWISE DRY WEATHER WITH A SLOW WARMING TREND WILL DEVELOP TUESDAY
THROUGH SATURDAY...BUT SIGNIFICANTLY WARMER FRIDAY AND SATURDAY.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
WIDESPREAD RAINFALL HAS PUSHED EAST OF THE PHOENIX METRO AREA INTO
THE HIGHER TERRAIN. HOWEVER...THERE IS A SLIGHT CHANCE OF SHOWERS
REDEVELOPING AROUND 08Z...MAINLY SOUTH OF KPHX AND KIWA. OTHERWISE...CIGS
AROUND 6K FT CAN BE EXPECTED OVERNIGHT...WITH OCCASIONAL LOWERING TO
AROUND 4K FT...PARTICULARLY NEAR KSDL. STRATOCU CIGS WILL DISSIPATE
LATER MONDAY MORNING BUT SCT DECKS AROUND 5K FT WILL PERSIST INTO
THE AFTERNOON.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
A DRIER NORTHWESTERLY FLOW WILL RESULT IN A GRADUAL CLEARING TREND
OVERNIGHT. UNTIL THEN...OCCASIONAL CIGS AROUND 6K FT CAN BE
EXPECTED...MAINLY ACROSS IMPERIAL COUNTY NEAR KBLH.
OTHERWISE...NORTHWESTERLY FLOW WILL INCREASE MONDAY AFTERNOON...BUT
WILL GENERALLY REMAIN 15 KT. CLEAR SKIES AND LIGHT WINDS EXPECTED
FOR MONDAY EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MUCH COLDER AIRMASS WILL BE IN THE PLACE IN THE WAKE OF MONDAY/S
WEATHER SYSTEM WITH WELL BELOW-NORMAL TEMPERATURES MAKING A GRADUAL
RECOVERY THROUGH THE REMAINDER OF THE WEEK. ANOTHER WEATHER SYSTEM
WILL MOVE THROUGH THE REGION OUT OF THE GREAT BASIN STATES
WEDNESDAY. GIVEN IT/S TRAJECTORY AND QUICK PACE...THIS SYSTEM WILL
BE MOSTLY DRY WHILE ONLY BRINGING SOME INCREASED BREEZES FOR THE
FIRE ZONES MIDWEEK. IN TERMS OF MOISTURE...MINIMUM HUMIDITIES IN THE
MID 20S DURING THE EARLY WEEK WILL GRADUALLY DRY INTO THE UPPER 10
TO LOW 20 PERCENT RANGE BY WEEK/S END...WITH GOOD TO EXCELLENT
OVERNIGHT RECOVERIES EACH NIGHT. STILL SOME ISSUES WITH RESOLVING
THE UPPER LEVEL PATTERN FOR THE END OF THE WEEK AND EARLY
WEEKEND...WITH MEDIUM RANGE MODELS NOW SHOWING WEAK RIDGING TRYING
TO BUILD OVER AND PUSH THE STORM TRACK TO OUR NORTH. EXPECT
TYPICAL WIND PATTERNS WITH CONTINUED DRY CONDITIONS FOR THE EXTENDED
FIRE WEATHER PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING
AZZ021>023-026>028.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST MONDAY
ABOVE 4000 FEET FOR AZZ024.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...LEINS/VASQUEZ
AVIATION...HIRSCH
FIRE WEATHER...NOLTEHazardous weather outlook, Dec 30, 5:47 AM MST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
547 AM MST SUN DEC 30 2012
AZZ021>023-026>028-311300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
547 AM MST SUN DEC 30 2012
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY COLD TEMPERATURES FOLLOWING A FRONTAL PASSAGE WILL SETTLE INTO
THE REGION MONDAY NIGHT AND TUESDAY. WIDESPREAD FREEZING LOW
TEMPERATURES ARE POSSIBLE ON THE DESERTS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-311300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
547 AM MST SUN DEC 30 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG AND COLD PACIFIC STORM WILL MOVE INTO THE REGION TONIGHT AND
MONDAY. THE SNOW LEVEL LATE TONIGHT WILL FALL TO BETWEEN 2500 AND
3000 FEET...WITH ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE ABOVE 3500
FEET. ACCUMULATING SNOW WILL AFFECT HIGHWAY PASSES LEADING IN AND
OUT OF THE CITIES OF GLOBE AND MIAMI. HAZARDS INCLUDE SLICK AND SNOW
PACKED ROADS...AND REDUCED VISIBILITIES IN SNOWFALL.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ACCUMULATING SNOW ABOVE 3500 FEET IS POSSIBLE MONDAY MORNING AND
EARLY AFTERNOON. HAZARDS INCLUDE SLICK AND SNOW PACKED ROADS...
ESPECIALLY HIGHWAYS 60 AND 77 IN AND OUT OF THE CITY OF GLOBE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-025-CAZ030>033-311300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
547 AM MST SUN DEC 30 2012 /447 AM PST SUN DEC 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Snow, Southern Gila/Tonto Nf Foothills
- When
- December 31, 1:00 AM MST to 12:00 PM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Trained Spotter
A wet and cold winter weather system moved slowly east across Arizona Sunday night into the morning hours on Monday, December 31st and it brought locally heavy snow to the lower elevations of southern Gila county. Snow levels fell to around 3000 feet by mid morning on Monday, allowing snowfall to accumulate in the areas around Globe and Miami. According to a trained weather spotter, between 3 and 4 inches of new snow were measured 11 miles south of Cutter. The snowfall started shorly after midnight and continued until around noon. The snow led to slick and snow covered roads which created dangerous winter driving conditions. A Winter Weather Advisory was issued for this event on Sunday and then cancelled at 930 am.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, December 31, 20121 injured · $20,000 · 65 kt wind · 1 event
- Winter Storm in Kansas, December 31, 201212 events
- Winter Weather in Nebraska, December 31, 20128 events
- Winter Storm and Winter Weather in Kansas, December 31, 20126 events
- Winter Weather in Texas, December 31, 20125 events
- Winter Weather in Oklahoma, December 31, 20123 events
- Winter Storm in Arizona, December 31, 20122 events
- Heavy Snow in Kansas, December 31, 20122 events
- Frost and Freeze in Oregon, December 31, 20121 event
- Heavy Snow in Kansas, December 31, 20121 event
- High Wind in Texas, December 31, 201250 kt wind · 1 event
- Flood in Arkansas, December 31, 2012$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420532.